Kentucky, 2020Flash Flood and Flooding in Kentucky, August 12, 2020
August 12, 2020 · NWS PAH · 3 events in 3 counties and zones
Showers and thunderstorms increased in coverage and intensity through the day as daytime heating destabilized the atmosphere. The slow-moving storms occurred near a stalled frontal boundary that extended from northeast Missouri across southern Illinois to central Kentucky.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms increased in coverage and intensity through the day as daytime heating destabilized the atmosphere. The slow-moving storms occurred near a stalled frontal boundary that extended from northeast Missouri across southern Illinois to central Kentucky. Precipitable water values were near two inches. As a result, rainfall rates in thunderstorms were as much as two to three inches per hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 12, 11:37 AM CST, 48 minutes earlier.
Area forecast discussion, Aug 12, 11:37 AM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1237 PM CDT Wed Aug 12 2020
.UPDATE...
Issued at 1232 PM CDT Wed Aug 12 2020
For aviation section only.
UPDATE Issued at 645 AM CDT Wed Aug 12 2020
Aviation section updated for the 12Z TAF issuance.
&&
.SHORT TERM...(Today through Friday night)
Issued at 310 AM CDT Wed Aug 12 2020
The predominant feature influencing the short term forecast for
the Quad State will be a mid-level shortwave trough with a closed
low currently positioned in northwestern Arkansas. This system
will very slowly make its way eastward. Showers spreading into the
area early this morning will become more numerous during the day.
With PWs around 2 inches and a slow moving system, localized
heavy rainfall will be the primary issue. Thunderstorm activity is
expected to peak in the afternoon hours each day. Highest rain
chances near the Mississippi River this morning will spread
eastward during the day today. For Thursday and Friday, highest
rain/storm chances shift towards the KY Pennyrile region.
Cloudy skies and widespread showers will keep highs today in the
low to mid 80s. Highs will trend upwards for locations with
decreasing showers and cloud cover towards the end of the week,
particularly Southeast Missouri, while staying in the mid-80s for
the KY Pennyrile and Evansville Tri-State. Dew points will slowly
decrease as moisture shifts towards the east with the closed low,
with low temperatures behaving similarly.
.LONG TERM...(Saturday through Tuesday)
Issued at 310 AM CDT Wed Aug 12 2020
As we head into the weekend, we will be dealing with the remnants of
an upper level system that will be really slow to exit the region
during the week. An upper level closed low will continue to move
across the area today and be in the vicinity of our CWA for the rest
of the week. By the weekend, the latest data suggests that this
upper system should be on the way out. However, there are signals
that it may linger a bit early on Saturday, to where eastern parts
of the area may still feel its effects. Even so, the bulk of any
precipitation associated with the exiting upper trough should be
confined to locations east of our CWA but will need to linger at
least chance PoPs in our east.
Even as this system continues to press eastward later on Saturday
and into Saturday night, our attention then turns to the active
northwest flow pattern aloft that will be setting up across the
area. Of course timing any subtle feature that may dive southeast
toward the area in this type of pattern is tricky. There will be a
very weak front moving into the area on Saturday as well. Therefore,
will need to maintain at least small rain chances due to these
signals for Saturday across the area.
By Sunday, we are still dealing with northwest flow aloft across the
area, but at the surface, high pressure will be building in. The
latest GFS seems to be an outlier with its depiction of a small
shortwave arriving Sunday into Sunday night. The signal from the GFS
ensemble means, ECWMF or Canadian are not as impressive. Will lower
NBM PoPs to reflect this thinking, while still keeping in line with
neighboring offices.
Temperatures over this coming weekend look to stay generally in the
85 to 90 degree range. Monday and Tuesday are looking fairly dry as
high pressure and drier air filter into the region. Will have to
watch any potential disturbances moving southeast in the northwest
flow aloft, but with limited moisture, any coverage of convection
should be low.
While temperatures will drop several degrees on Monday, it is
Tuesday when we will likely see highs well below normal and only in
the upper 70s to low 80s across the region with lower humidity. Some
cool nights are forecast, as lows dip down into the upper 50s to low
60s by Monday and Tuesday night. This below normal temperature trend
will continue into Wednesday and Thursday as well.
&&
.AVIATION...
Issued at 1232 PM CDT Wed Aug 12 2020
Expect scattered thunderstorms to be possible all afternoon, esp
KPAH/KCGI areas. Should see diminishing activity once the heat of
the day is last. Otherwise, VFR conditions should be the rule with
light winds outside of convective areas. Will need to watch out
for some patchy dense late night fog though, esp in areas that
received rainfall today.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 9 PM CDT this evening for ILZ075>077-
080>094.
MO...Flash Flood Watch until 9 PM CDT this evening for MOZ076-086-087-
100-107>112-114.
IN...Flash Flood Watch until 9 PM CDT this evening for INZ085-086.
KY...Flash Flood Watch until 9 PM CDT this evening for KYZ001>022.
&&
UPDATE...GM
SHORT TERM...ATL
LONG TERM...CW
AVIATION...GMHazardous weather outlook, Aug 12, 2:15 AM CST, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
315 AM CDT Wed Aug 12 2020
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-130815-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
315 AM CDT Wed Aug 12 2020
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
There is a chance of thunderstorms today through tonight, with
the highest chances in the afternoon. Heavy rain and lightning
will be the primary hazards.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is a chance of thunderstorms Wednesday through Sunday. Best
chances are in the afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Flash Flood, Marshall
- When
- August 12, 12:25 PM CST to 3:15 PM CST
- Where
- Marshall County, 0.88 mi NE of Dogtown to 1.22 mi E of Dogtown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.860, -88.310
Highway 408 east of Benton was closed due to water over the roadway at the Tubbs Branch Creek. A rainfall amount of 2.85 inches was received from Benton at about the same time as the flash flood report.
Flood, Daviess
- When
- August 12, 3:03 PM CST to 4:15 PM CST
- Where
- Daviess County, 0.69 mi N of Maple Mt to 0.52 mi S of Maple Mt
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.690, -87.320
Some water was over a secondary road in a rural area near St. Joseph.
Flood, Hickman
- When
- August 12, 4:00 PM CST to 7:00 PM CST
- Where
- Hickman County, Clinton to 4 mi W of Clinton
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.670, -88.980
A few inches of water covered U.S. Highway 51 between Arlington and Clinton. Storm total rainfall was 2.30 inches.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 12 to 20, 202043 deaths · 32 events
- Excessive Heat and Heat in Texas, August 12 to 16, 202070 events
- Damaging Wind in Virginia, August 12, 2020$100,000 · 60 kt wind · 1 event
- Flash Flooding and Debris Flows in Virginia, August 12 to 15, 2020$40,000 · 10 events
- Damaging Winds in New Jersey, August 12, 202055 kt wind · 33 events
- Wildfire in California, August 12 to 31, 20204 injured · 1 event
- Flash Flooding and Debris Flow in North Carolina, August 12 to 15, 2020$27,000 · 6 events
- Flash Flooding and Flooding in Maryland, August 12, 202016 events
- Flash Flooding and Damaging Winds in Kentucky, August 12 to 14, 2020$10,000 · 60 kt wind · 13 events
- Flash Flooding and Flooding in Virginia, August 12, 202010 events
- Flash Flooding in Arkansas, August 12, 202010 events
- Damaging Winds in Pennsylvania, August 12, 202050 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910215, 910216, 910529.